QUICKLINKS AND VIEW OPITONS
Most diet drugs similar to dopamine, adrenaline and noradrenaline
Tuesday, June 08, 2004 10:30 am Email this article
Diet pill critics often like to say that diet pills are amphetamine-like, refering to their chemical structure. It should be noted that the basic chemical structure of most diet pills is also similar to the neurotransmitters dopamine, adrenaline and noradrenaline as pointed out in a recent review paper by Halpern and Mancini (2003, p. 28, col. 1).
- Phentermine (Ionamin, Adipex)
- Diethylpropion (Tenuate)
- Ephedrine, and
- Phenylpropanolamine (PPA).
Halpern A, Mancini M. Treatment of obesity: an update on anti-obesity medications. Obes Rev. 2003 Feb, 4(1):25-42.
Articles on the same subject can be found here:
On Aug 16, 2004 at 5:40 pm Dr. Lu Jason wrote:
. . . . .
CAN YOU TELL ME HOW ABOUT ANTIOBESITY MEDICATIONS OF CHILDREN? WE OFTEN USE GREEN TEA + EPHEDRINE + AMINOPHELLINE LOW DOSE IN TAIWAN. HOW DO YOU THINK ABOUT IT?
THANK FOR YOUR ANSWER.
2004.8.17 Dr. LU JASON
On Aug 16, 2004 at 8:30 pm Larry Hobbs wrote:
. . . . .
Dr. Lu Jason,
Weight loss doctors in the U.S. use the same antiobesity medicines in children that they do in adults, although the U.S. government is cautious to say that most of these drugs have not been studied in children and should be used with caution.
The research suggests that ephedrine and caffeine is very effective in children. Although the U.S. Food and Drug Administration (FDA) has led the public to believe that ephedrine is dangerous, the evidence does not support this.
I've been researching and writing about obesity on a full-time basis since 1993, and have done more research about ephedrine and caffeine than any other substance.
The research suggests that ephedrine is very safe. Research going back to the 1920's found that unless they gave animals enough ephedrine to kill them, they recovered with no ill effects.
All of the serious adverse effects -- heart attack, stroke and death -- from ephedrine and caffeine that I have reviewed that have documented blood levels of ehedrine, have involved an overdose of ephedrine. However, the U.S. media never reports that these cases are caused by an overdose.
For example, back in 1994 a television program called NBC Dateline reported that a high school football player died after taking ephedrine, however, they did not say how much he took. They simply implied that ephedrine was dangerous and could kill you. Later I found out that his blood levels showed that he had taken roughly 55 times the normal dose.
As the old saying goes -- the dose makes the poison.
The U.S. FDA also claims that ephedrine can raise blood pressure to dangerous levels, but that is not what the research shows.
The research finds that blood pressure is elevated 5-6 mmHg for the first couple of weeks when taking ephedrine and caffeine, but after a few weeks, there is no difference in blood pressure between the people getting ephedrine and caffeine and those getting a placebo.
I like your idea of using ephedrine and green tea instead of just ephedrine and caffeine. The research suggests it is more effective.
Test tube studies suggest that ephedrine and green tea is about 2.5 times more effective at increasing thermogenesis than ephedrine and caffeine alone.
The dose used in one study was 20 mg of ephedrine plus green tea containing 90 mg of EGCG plus 50 mg of caffeine.
I wish there were more studies of other combinations of ephedrine and green tea plus aminophylline or theophylline or aspirin, but I am not aware of any.
Early on the research was done using ephedrine plus caffeine plus aspirin, but later studies dropped the aspirin.
I have not read why this is, but my suspicion would be that they found that aspirin did not increase its effectiveness, but perhaps increased side effects.
There are also studies of ephedrine plus theophylline or aminophylline.
Theophylline is supposed to be about twice as effective as caffeine. I assume aminophylline is probably similar to theophylline.
However, I am a somewhat concerned about the use of aminophylline or theophylline. Theophylline, and I assume aminophylline, overdose can occur without warning.
However, that said, the combination of ephedrine and theophylline has been sold over the counter for decades for asthma, so it must be fairly safe.
Please feel free to share your comments about this article.
© Copyright 2003-2021 - Larry Hobbs - All Rights Reserved.